Higher ramification and the local Langlands correspondence

Abstract

Let $F$ be a non-Archimedean locally compact field. We show that the local Langlands correspondence over $F$ has a property generalizing the higher ramification theorem of local class field theory. If $\pi$ is an irreducible cuspidal representation of a general linear group ${\rm GL}_n(F)$ and $\sigma$ the corresponding irreducible representation of the Weil group $\mathcal{W}_F$ of $F$, the restriction of $\sigma$ to a ramification subgroup of $\mathcal{W}_F$ is determined by a truncation of the simple character $\theta_\pi$ contained in $\pi$, and conversely. Numerical aspects of the relation are governed by an Herbrand-like function $\Psi_\varTheta$ depending on the endo-class $\varTheta$ of $\theta_\pi$. We give a method for calculating $\Psi_\varTheta$ directly from $\varTheta$. Consequently, the ramification-theoretic structure of $\sigma$ can be predicted from the simple character $\theta_\pi$ alone.

  • [1] C. J. Bushnell, "Effective local Langlands correspondence," in Automorphic Forms and Galois Representations, Vol. 1, Diamond, F., Kassei, P. L., and Kim, M., Eds., Cambridge: Cambridge Univ. Press, 2014, vol. 414, pp. 102-134.
    @INCOLLECTION{1, mrkey = {3444244},
      zblnumber = {06589911},
      volume = {414},
      author = {Bushnell, Colin J.},
      series = {London Math. Soc. Lecture Notes},
      booktitle = {Automorphic Forms and Galois Representations, Vol. 1},
      address = {Cambridge},
      title = {Effective local {L}anglands correspondence},
      publisher = {Cambridge Univ. Press},
      pages = {102--134},
      year = {2014},
      EDITOR={Diamond, F. and Kassei, P. L and Kim, Minhyong},
      mrnumber = {3444244},
      }
  • [2] Go to document C. J. Bushnell and G. Henniart, "Local tame lifting for ${ GL}(N)$. I. Simple characters," Inst. Hautes Études Sci. Publ. Math., vol. 83, pp. 105-233, 1996.
    @ARTICLE{2, mrkey = {1423022},
      issn = {0073-8301},
      author = {Bushnell, Colin J. and Henniart, Guy},
      mrclass = {11S37 (22E50)},
      url = {http://www.numdam.org/item?id=PMIHES_1996__83__105_0},
      journal = {Inst. Hautes Études Sci. Publ. Math.},
      zblnumber = {0878.11042},
      volume = {83},
      mrnumber = {1423022},
      fjournal = {Institut des Hautes Études Scientifiques. Publications Mathématiques},
      mrreviewer = {A. Deitmar},
      title = {Local tame lifting for {${\rm GL}(N)$}. {I}. {S}imple characters},
      year = {1996},
      pages = {105--233},
      doi = {10.1515/9781400882496},
      }
  • [3] C. J. Bushnell and G. Henniart, Local Tame Lifting for ${ GL}(n)$. II. Wildly Ramified Supercuspidals, , 1999, vol. 254.
    @BOOK{3, mrkey = {1685898},
      issn = {0303-1179},
      author = {Bushnell, Colin J. and Henniart, Guy},
      mrclass = {11S37 (11F70 22E50)},
      series = {Astérisque},
      zblnumber = {0920.11079},
      volume = {254},
      mrnumber = {1685898},
      fjournal = {Astérisque},
      mrreviewer = {Marko Tadić},
      title = {Local Tame Lifting for {${\rm GL}(n)$}. {II}. {W}ildly Ramified Supercuspidals},
      year = {1999},
      pages = {vi+105},
      }
  • [4] Go to document C. J. Bushnell and G. Henniart, "The local Rankin-Selberg convolution for ${ GL}(n)$: divisibility of the conductor," Math. Ann., vol. 321, iss. 2, pp. 455-461, 2001.
    @ARTICLE{4, mrkey = {1866496},
      number = {2},
      issn = {0025-5831},
      author = {Bushnell, Colin J. and Henniart, Guy},
      mrclass = {22E50 (11F70)},
      doi = {10.1007/s002080100237},
      journal = {Math. Ann.},
      zblnumber = {1029.22024},
      volume = {321},
      mrnumber = {1866496},
      fjournal = {Mathematische Annalen},
      mrreviewer = {Anton Deitmar},
      title = {The local {R}ankin-{S}elberg convolution for {${\rm GL}(n)$}: divisibility of the conductor},
      year = {2001},
      pages = {455--461},
      }
  • [5] Go to document C. J. Bushnell and G. Henniart, "Local tame lifting for ${ GL}(n)$. IV. Simple characters and base change," Proc. London Math. Soc., vol. 87, iss. 2, pp. 337-362, 2003.
    @ARTICLE{5, mrkey = {1990931},
      number = {2},
      issn = {0024-6115},
      author = {Bushnell, Colin J. and Henniart, Guy},
      mrclass = {22E50},
      doi = {10.1112/S0024611503014114},
      journal = {Proc. London Math. Soc.},
      zblnumber = {1037.22032},
      volume = {87},
      mrnumber = {1990931},
      fjournal = {Proceedings of the London Mathematical Society. Third Series},
      mrreviewer = {Marko Tadić},
      title = {Local tame lifting for {${\rm GL}(n)$}. {IV}. {S}imple characters and base change},
      year = {2003},
      pages = {337--362},
      }
  • [6] Go to document C. J. Bushnell and G. Henniart, The Local Langlands Conjecture for $ GL(2)$, New York: Springer-Verlag, 2006, vol. 335.
    @BOOK{6, mrkey = {2234120},
      author = {Bushnell, Colin J. and Henniart, Guy},
      mrclass = {22E50 (11-02 11S37 22-02)},
      series = {Grundl. Math. Wissen.},
      address = {New York},
      isbn = {978-3-540-31486-8; 3-540-31486-5},
      publisher = {Springer-Verlag},
      doi = {10.1007/3-540-31511-X},
      zblnumber = {1100.11041},
      volume = {335},
      mrnumber = {2234120},
      mrreviewer = {Alexandru Ioan Badulescu},
      title = {The Local {L}anglands Conjecture for {$\rm GL(2)$}},
      year = {2006},
      pages = {xii+347},
      }
  • [7] C. J. Bushnell and G. Henniart, "Intertwining of simple characters in ${ GL}(n)$," Int. Math. Res. Not., vol. 2013, iss. 17, pp. 3977-3987, 2013.
    @ARTICLE{7, mrkey = {3096916},
      number = {17},
      issn = {1073-7928},
      author = {Bushnell, Colin J. and Henniart, Guy},
      mrclass = {20G25 (20G05)},
      journal = {Int. Math. Res. Not.},
      zblnumber = {1316.22013},
      volume = {2013},
      mrnumber = {3096916},
      fjournal = {International Mathematics Research Notices. IMRN},
      mrreviewer = {Maarten Sander Solleveld},
      title = {Intertwining of simple characters in {${\rm GL}(n)$}},
      year = {2013},
      pages = {3977--3987},
      }
  • [8] Go to document C. J. Bushnell and G. Henniart, "Langlands parameters for epipelagic representations of ${ GL}_n$," Math. Ann., vol. 358, iss. 1-2, pp. 433-463, 2014.
    @ARTICLE{8, mrkey = {3158004},
      number = {1-2},
      issn = {0025-5831},
      author = {Bushnell, Colin J. and Henniart, Guy},
      mrclass = {22E50 (11S37)},
      doi = {10.1007/s00208-013-0962-x},
      journal = {Math. Ann.},
      zblnumber = {1304.22021},
      volume = {358},
      mrnumber = {3158004},
      fjournal = {Mathematische Annalen},
      mrreviewer = {Anton Deitmar},
      title = {Langlands parameters for epipelagic representations of {${\rm GL}_n$}},
      year = {2014},
      pages = {433--463},
      }
  • [9] Go to document C. J. Bushnell and G. Henniart, "To an effective local Langlands correspondence," Mem. Amer. Math. Soc., vol. 231, iss. 1087, p. v, 2014.
    @ARTICLE{9, mrkey = {3236840},
      number = {1087},
      issn = {0065-9266},
      author = {Bushnell, Colin J. and Henniart, Guy},
      mrclass = {22E50 (11F70)},
      isbn = {978-0-8218-9417-0},
      doi = {10.1090/memo/1087},
      journal = {Mem. Amer. Math. Soc.},
      zblnumber = {1301.22011},
      volume = {231},
      mrnumber = {3236840},
      fjournal = {Memoirs of the American Mathematical Society},
      mrreviewer = {Anne-Marie H. Aubert},
      title = {To an effective local {L}anglands correspondence},
      year = {2014},
      pages = {v+88},
      }
  • [10] Go to document C. J. Bushnell, G. M. Henniart, and P. C. Kutzko, "Local Rankin-Selberg convolutions for ${ GL}_n$: explicit conductor formula," J. Amer. Math. Soc., vol. 11, iss. 3, pp. 703-730, 1998.
    @ARTICLE{10, mrkey = {1606410},
      number = {3},
      issn = {0894-0347},
      author = {Bushnell, Colin J. and Henniart, Guy M. and Kutzko, Philip C.},
      mrclass = {22E50 (11F70 11S37)},
      doi = {10.1090/S0894-0347-98-00270-7},
      journal = {J. Amer. Math. Soc.},
      zblnumber = {0899.22017},
      volume = {11},
      mrnumber = {1606410},
      fjournal = {Journal of the American Mathematical Society},
      mrreviewer = {Roman Bezrukavnikov},
      title = {Local {R}ankin-{S}elberg convolutions for {${\rm GL}_n$}: explicit conductor formula},
      year = {1998},
      pages = {703--730},
      }
  • [11] C. J. Bushnell and P. C. Kutzko, The Admissible Dual of $GL(N)$ via Compact Open Subgroups, Princeton, NJ: Princeton Univ. Press, 1993, vol. 129.
    @BOOK{11, mrkey = {1204652},
      zblnumber = {0787.22016},
      volume = {129},
      author = {Bushnell, Colin J. and Kutzko, Philip C.},
      series = {Ann. of Math. Studies},
      address = {Princeton, NJ},
      title = {The Admissible Dual of {$GL(N)$} via Compact Open Subgroups},
      publisher = {Princeton Univ. Press},
      year = {1993},
      mrnumber = {1204652},
      }
  • [12] Go to document C. J. Bushnell and P. C. Kutzko, "The admissible dual of ${ SL}(N)$. II," Proc. London Math. Soc., vol. 68, iss. 2, pp. 317-379, 1994.
    @ARTICLE{12, mrkey = {1253507},
      number = {2},
      issn = {0024-6115},
      author = {Bushnell, Colin J. and Kutzko, Philip C.},
      mrclass = {22E50 (22E35)},
      doi = {10.1112/plms/s3-68.2.317},
      journal = {Proc. London Math. Soc.},
      zblnumber = {0801.22011},
      volume = {68},
      mrnumber = {1253507},
      fjournal = {Proceedings of the London Mathematical Society. Third Series},
      mrreviewer = {Leticia Barchini},
      title = {The admissible dual of {${\rm SL}(N)$}. {II}},
      year = {1994},
      pages = {317--379},
      }
  • [13] Go to document C. J. Bushnell and P. C. Kutzko, "Simple types in ${ GL}(N)$: computing conjugacy classes," in Representation Theory and Analysis on Homogeneous Spaces, Providence, RI: Amer. Math. Soc., 1994, vol. 177, pp. 107-135.
    @INCOLLECTION{13, mrkey = {1303603},
      author = {Bushnell, Colin J. and Kutzko, Philip C.},
      mrclass = {22E50 (11S37)},
      series = {Contemp. Math.},
      address = {Providence, RI},
      publisher = {Amer. Math. Soc.},
      doi = {10.1090/conm/177/01918},
      zblnumber = {0835.22009},
      volume = {177},
      mrnumber = {1303603},
      booktitle = {Representation Theory and Analysis on Homogeneous Spaces},
      mrreviewer = {Ernst-Wilhelm Zink},
      venue = {{N}ew {B}runswick, {NJ},
      1993},
      title = {Simple types in {${\rm GL}(N)$}: computing conjugacy classes},
      pages = {107--135},
      year = {1994},
      }
  • [14] Go to document C. J. Bushnell and P. C. Kutzko, "Smooth representations of reductive $p$-adic groups: structure theory via types," Proc. London Math. Soc., vol. 77, iss. 3, pp. 582-634, 1998.
    @ARTICLE{14, mrkey = {1643417},
      number = {3},
      issn = {0024-6115},
      author = {Bushnell, Colin J. and Kutzko, Philip C.},
      mrclass = {22E50 (22E35)},
      doi = {10.1112/S0024611598000574},
      journal = {Proc. London Math. Soc.},
      zblnumber = {0911.22014},
      volume = {77},
      mrnumber = {1643417},
      fjournal = {Proceedings of the London Mathematical Society. Third Series},
      mrreviewer = {David Goldberg},
      title = {Smooth representations of reductive {$p$}-adic groups: structure theory via types},
      year = {1998},
      pages = {582--634},
      }
  • [15] Go to document C. J. Bushnell and P. C. Kutzko, "Semisimple types in ${ GL}_n$," Compositio Math., vol. 119, iss. 1, pp. 53-97, 1999.
    @ARTICLE{15, mrkey = {1711578},
      number = {1},
      issn = {0010-437X},
      author = {Bushnell, Colin J. and Kutzko, Philip C.},
      mrclass = {20G05 (20C08 22E50)},
      doi = {10.1023/A:1001773929735},
      journal = {Compositio Math.},
      zblnumber = {0933.22027},
      volume = {119},
      mrnumber = {1711578},
      fjournal = {Compositio Mathematica},
      mrreviewer = {Hartmut Schlosser},
      title = {Semisimple types in {${\rm GL}_n$}},
      year = {1999},
      pages = {53--97},
      }
  • [16] M. Harris and R. Taylor, The Geometry and Cohomology of Some Simple Shimura Varieties, Princeton, NJ: Princeton Univ. Press, 2001, vol. 151.
    @BOOK{16, mrkey = {1876802},
      author = {Harris, Michael and Taylor, Richard},
      mrclass = {11G18 (11F70 11S37 14G35 22E45)},
      series = {Ann. of Math. Stud.},
      isbn = {0-691-09090-4},
      address = {Princeton, NJ},
      publisher = {Princeton Univ. Press},
      zblnumber = {1036.11027},
      volume = {151},
      mrnumber = {1876802},
      mrreviewer = {James Milne},
      title = {The Geometry and Cohomology of Some Simple {S}himura Varieties},
      year = {2001},
      pages = {viii+276},
      }
  • [17] V. Heiermann, "Sur l’espace des représentations irréductibles du groupe de Galois d’un corps local," C. R. Acad. Sci. Paris Sér. I Math., vol. 323, iss. 6, pp. 571-576, 1996.
    @ARTICLE{17, mrkey = {MR1411044},
      number = {6},
      issn = {0764-4442},
      author = {Heiermann, Volker},
      mrclass = {11S37 (11F80 11F85)},
      journal = {C. R. Acad. Sci. Paris Sér. I Math.},
      zblnumber = {0876.11054},
      volume = {323},
      mrnumber = {1411044},
      fjournal = {Comptes Rendus de l'Académie des Sciences. Série I. Mathématique},
      mrreviewer = {Yoshihiro Koya},
      title = {Sur l'espace des représentations irréductibles du groupe de {G}alois d'un corps local},
      year = {1996},
      pages = {571--576},
      }
  • [18] G. Henniart, "Représentations du groupe de Weil d’un corps local," Enseign. Math., vol. 26, iss. 1-2, pp. 155-172, 1980.
    @ARTICLE{18, mrkey = {0590513},
      number = {1-2},
      issn = {0013-8584},
      author = {Henniart, Guy},
      mrclass = {12B27 (10D40)},
      journal = {Enseign. Math.},
      zblnumber = {0452.12006},
      volume = {26},
      mrnumber = {0590513},
      fjournal = {L'Enseignement Mathématique. Revue Internationale. IIe Série},
      mrreviewer = {J. Tunnell},
      title = {Représentations du groupe de {W}eil d'un corps local},
      year = {1980},
      pages = {155--172},
      }
  • [19] Go to document G. Henniart, "Une preuve simple des conjectures de Langlands pour ${ GL}(n)$ sur un corps $p$-adique," Invent. Math., vol. 139, iss. 2, pp. 439-455, 2000.
    @ARTICLE{19, mrkey = {1738446},
      number = {2},
      issn = {0020-9910},
      author = {Henniart, Guy},
      mrclass = {11F70 (11R39 11S37 22E50 22E55)},
      doi = {10.1007/s002220050012},
      journal = {Invent. Math.},
      zblnumber = {1048.11092},
      volume = {139},
      mrnumber = {1738446},
      fjournal = {Inventiones Mathematicae},
      mrreviewer = {Dihua Jiang},
      title = {Une preuve simple des conjectures de {L}anglands pour {${\rm GL}(n)$} sur un corps {$p$}-adique},
      year = {2000},
      pages = {439--455},
      }
  • [20] Go to document H. Jacquet, I. I. Piatetskii-Shapiro, and J. A. Shalika, "Rankin-Selberg convolutions," Amer. J. Math., vol. 105, iss. 2, pp. 367-464, 1983.
    @ARTICLE{20, mrkey = {0701565},
      number = {2},
      issn = {0002-9327},
      author = {Jacquet, H. and Piatetskii-Shapiro, I. I. and Shalika, J. A.},
      mrclass = {11F67 (11F70 11R39 22E55)},
      doi = {10.2307/2374264},
      journal = {Amer. J. Math.},
      zblnumber = {0525.22018},
      volume = {105},
      mrnumber = {0701565},
      fjournal = {American Journal of Mathematics},
      mrreviewer = {Freydoon Shahidi},
      title = {Rankin-{S}elberg convolutions},
      year = {1983},
      pages = {367--464},
      }
  • [21] Go to document G. Laumon, M. Rapoport, and U. Stuhler, "${\mathcal D}$-elliptic sheaves and the Langlands correspondence," Invent. Math., vol. 113, iss. 2, pp. 217-338, 1993.
    @ARTICLE{21, mrkey = {1228127},
      number = {2},
      issn = {0020-9910},
      author = {Laumon, G. and Rapoport, M. and Stuhler, U.},
      mrclass = {11G09 (11F70 11R39 22E55)},
      doi = {10.1007/BF01244308},
      journal = {Invent. Math.},
      zblnumber = {0809.11032},
      volume = {113},
      mrnumber = {1228127},
      fjournal = {Inventiones Mathematicae},
      mrreviewer = {D. Goss},
      title = {{${\mathcal D}$}-elliptic sheaves and the {L}anglands correspondence},
      year = {1993},
      pages = {217--338},
      }
  • [22] C. Moeglin, "Sur la correspondance de Langlands-Kazhdan," J. Math. Pures Appl., vol. 69, iss. 2, pp. 175-226, 1990.
    @ARTICLE{22, mrkey = {1067450},
      number = {2},
      issn = {0021-7824},
      author = {M{\oe}glin, C.},
      mrclass = {11S37 (11F70 22E50)},
      journal = {J. Math. Pures Appl.},
      zblnumber = {0711.11045},
      volume = {69},
      mrnumber = {1067450},
      fjournal = {Journal de Mathématiques Pures et Appliquées. Neuvième Série},
      mrreviewer = {Ernst-Wilhelm Zink},
      title = {Sur la correspondance de {L}anglands-{K}azhdan},
      year = {1990},
      pages = {175--226},
      }
  • [23] Go to document P. Scholze, "The local Langlands correspondence for $\mathrm{GL}_n$ over $p$-adic fields," Invent. Math., vol. 192, iss. 3, pp. 663-715, 2013.
    @ARTICLE{23, mrkey = {3049932},
      number = {3},
      issn = {0020-9910},
      author = {Scholze, Peter},
      mrclass = {22E50 (11G18 14G35)},
      doi = {10.1007/s00222-012-0420-5},
      journal = {Invent. Math.},
      zblnumber = {1305.22025},
      volume = {192},
      mrnumber = {3049932},
      fjournal = {Inventiones Mathematicae},
      mrreviewer = {Maarten Sander Solleveld},
      title = {The local {L}anglands correspondence for {$\mathrm{GL}_n$} over {$p$}-adic fields},
      year = {2013},
      pages = {663--715},
      }
  • [24] . J-P. Serre, Corps Locaux, Hermann, Paris, 1968.
    @BOOK{24, mrkey = {0354618},
      mrnumber = {0354618},
      author = {Serre, {\relax J-P}},
      mrclass = {12BXX (14GXX)},
      title = {Corps Locaux},
      publisher = {Hermann, Paris},
      pages = {245},
      year = {1968},
      }
  • [25] Go to document F. Shahidi, "Fourier transforms of intertwining operators and Plancherel measures for ${ GL}(n)$," Amer. J. Math., vol. 106, iss. 1, pp. 67-111, 1984.
    @ARTICLE{25, mrkey = {0729755},
      number = {1},
      issn = {0002-9327},
      author = {Shahidi, Freydoon},
      mrclass = {22E50 (11S37)},
      doi = {10.2307/2374430},
      journal = {Amer. J. Math.},
      zblnumber = {0567.22008},
      volume = {106},
      mrnumber = {0729755},
      fjournal = {American Journal of Mathematics},
      mrreviewer = {Allan J. Silberger},
      title = {Fourier transforms of intertwining operators and {P}lancherel measures for {${\rm GL}(n)$}},
      year = {1984},
      pages = {67--111},
      }

Authors

Colin J. Bushnell

King's College London, Department of Mathematics, Strand, London WC2R 2LS, UK

Guy Henniart

Laboratoire de Mathématiques d'Orsay, Université Paris-Sud, CNRS, Université Paris-Saclay, 91405 Orsay, France